Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Goodland, KS

July 21, 2002Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2002, 8:18 PM CDT for Red Willow County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 8:18 PM CDT (01:18 UTC)
Expired
Jul 21, 2002, 9:15 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS53 KGLD 220118
SVRGLD
NEC145-220215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 915 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF INDIANOLA...OR ABOUT 11
  MILES SOUTH OF MCCOOK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AT 900 PM CDT
  BARTLEY AT 910 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4005 10078 4000 10054 4028 10018 4034 10046

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SUN JUL 21 2002

PREFRONTAL TROUGH HAS MADE IT ACROSS MUCH OF THE CWA...NOTED BY THE
CU/TCU GOING UP FROM KMCK SOUTHWEST TO KGCK. THIS LINE IS EXPECTED TO
DEVELOP RATHER QUICKLY AS UPPER TROUGH APPROACHES THE AREA.

TON...COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE ACROSS THE
AREA PRODUCING SHOWERS AND THUNDERSTORMS. ETA HAS A GOOD HANDLE ON
QPF COMPARED TO THE RADAR MOSAIC SO WILL TREND THAT WAY. MET GUIDANCE
GIVING HIGH POPS WITH FSL RUCII SHOWING A SOLID LINE OF PRECIP. WILL
BUMP UP THE POPS A BIT AND GO LIKELY OVER THE CENTRAL/EASTERN CWA.
FSL RUC II SHOWING LOW PRESSURE ALONG THE FRONT TONIGHT WITH SOME
WRAPAROUND PRECIP OVER THE WESTERN CWA. ETA DOESNT SHOW THIS. WILL
KEEP A CHANCE FOR THAT AREA. MIN TEMPS WILL BE COOLEST FROM NORTHWEST
TO SOUTHEAST AS AIRMASS MODIFIES BEHIND THE FRONT. WILL GO WITH 55
TO 60 OVER YUMA COUNTY WITH 60 TO 65 OVER ALL BUT FAR EAST/SOUTH
WHERE 70 TO 75 LOOKS GOOD. WINDS NORTHEAST 10 TO 20 MPH.

MON/MON NGT...WILL KEEP SOME SMALL POPS OVER THE FAR
SOUTHERN/SOUTHEAST CWA FOR SOME TSRA AS THE FRONT SLOWLY MOVES OUT OF
THE AREA. NORTHEAST WINDS WILL CONTINUE TO BRING SOME COOLER AIR INTO
THE AREA. HIGH TEMPS WILL BE NOTICEABLY COOLER WITH READINGS IN THE
MID 80S WEST TO NEAR 90 EAST. AS SURFACE HIGH SLOWLY MOVES EAST WINDS
WILL GRADUALLY TURN TO THE SOUTHEAST AS SURFACE TROUGH DEVELOPS ALONG
THE FRONT RANGE. LOW TEMPS WILL REMAIN COOLER THAN PREVIOUS DAYS...
ESPECIALLY OVER THE EAST. WILL GO WITH READINGS IN THE 55 TO 60
RANGE.

TUE-TUE NGT...SOUTH WINDS INCREASE ON BACKSIDE OF THE SURFACE HIGH
WITH BREEZY CONDITIONS EXPECTED. THESE WINDS WILL INCREASE THE
MOISTURE ALONG AND WEST OF THE CO/KS BORDER BUT WITH CIN VALUES
GREATER THAN 50 J/KG IT WILL REMAIN DRY. SOUTH WINDS CONTINUE TUE
NIGHT WITH NO PRECIP EXPECTED. MINS WILL BE A BIT WARMER AS AIRMASS
WARMS. LOOK FOR HIGHS IN THE UPPER 80S/LOWER 90S. WILL GO WITH MINS
IN THE MID 50S/LOWER 60S AS THE ETA APPEARS TO BE A BIT OVERZEALOUS
ON WARMING.

WED...AS SURFACE TROUGH MOVES OUT TOWARD THE CENTRAL PLAINS SOUTH TO
SOUTHWEST WINDS WILL DEVELOP. ETA SUGGESTS 850 TEMPS WILL WARM 8-12F
WHILE THE AVN GIVES 7 TO 11. GIVEN THE AGREEMENT BETWEEN THE TWO
WILL WARM THINGS UP BACK TOWARD THE CENTURY MARK.

THU-SUN...THE UPPER LEVEL PATTERN FEATURES AN UPPER LEVEL HIGH
PRESSURE AREA OVER THE AREA THROUGH THE PERIOD...WITH SOME POSITION
DIFFERENCES TOWARD THE LATTER END OF THE PERIOD. AT THE SURFACE...A
TROUGH OF LOW PRESSURE ALONG THE CO/KS BORDER ON THURSDAY DEVELOPS
INTO A FRONTAL BOUNDARY WITH NORTH WINDS OVER THE NORTHWEST PORTION
OF THE AREA. THE FRONT PUSHES THROUGH THE AREA ON SATURDAY WITH A
SURFACE TROUGH AND SOUTHERLY WINDS RETURNING FOR SUNDAY. LOOKS TO BE
DRY FOR THE DAY THURSDAY. ON FRIDAY...DESPITE THE FRONTAL BOUNDARY
AND PLENTIFUL MOISTURE 700MB TEMPS FORECAST TO BE IN EXCESS OF 15C...
NOT GOOD FOR PRECIP. WILL WORD IT DRY. LOOKS LIKE A STRONG VORT MAX
MOVES ACROSS FRIDAY NIGHT WITH CURRENT AND PREVIOUS GUIDANCE
AND 12Z AVN SHOWING PRECIP ACROSS THE AREA. WILL GO AHEAD AND KEEP IT
MENTIONED. FOR SATURDAY...SIMILAR SCENARIO TO FRIDAY. 700 TEMPS 14-
15C SO NO PRECIP EXPECTED. A PIECE OF ENERGY AND POCKET OF 500-300
MOISTURE MOVES ACROSS SATURDAY NIGHT AND DESPITE QPF GRIDS WILL GO
AHEAD AND MENTION SOME PRECIP. ON SUNDAY MONSOONAL MOISTURE REMAINS
TO THE WEST OF THE AREA. WITH 700 TEMPS IN THE 15-16C RANGE WILL GO
DRY. GUIDANCE REMAINS CONSISTENT WITH LOWS IT THE 60S AND HIGHS IN
THE LOW/MID 90S THROUGH THE PERIOD. THESE MAY BE A BIT LOW GIVEN THE
VERY WARM 700 TEMPS. WILL BUMP UP THUR AND FRI READINGS TO AROUND
100 BUT VERY WELL COULD SEE 100-105.

.GLD...NONE.

DDT

In the hours before

Local storm report, Jul 21, 7:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUL 21 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    11 NW OBERLIN             KS   1 INCH HAIL
07/21/02   DECATUR                        REPORTED BY PUBLIC.

0603 PM    11 NW OBERLIN             KS   WIND DAMAGE
07/21/02   DECATUR                        REPORTED BY PUBLIC.
                                          LARGE TREE BLOWN OVER.
Local storm report, Jul 21, 7:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SUN JUL 21 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    8 SE TASCO                KS   WIND DAMAGE
07/21/02   SHERIDAN                       QUANSIT  MOVED OFF
                                          FOUNDATION. REPORTED BY
                                          PUBLIC.

0610 PM    OBERLIN                   KS   58 MPH TSTM GUST
07/21/02   DECATUR                        REPORTED BY MEDIA.
Local storm report, Jul 21, 7:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SUN JUL 21 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    12 S MC COOK              NE   .75 INCH HAIL
07/21/02   RED WILLOW                     REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:21 PM CDTSevere Thunderstorm WarningGLDRed Willow39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.